Alert archive / Ohio / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 231, NWS Cleveland, OH

August 1, 2008Knox County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Aug 1, 2008, 6:00 PM EDT for Knox County, Ohio. It was in force for 15 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2008, 6:00 PM EDT (22:00 UTC)
Expired
Aug 1, 2008, 6:15 PM EDT
In force
15 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

County Knox County, OH

The radar

The Cleveland radar (KCLE), 115 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 6:00 PM EDTTSTM WND DMG2 N Danville, OHONE TREE AND ONE LARGE LIMB DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.0 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2008-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1135 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2008-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1135 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
783 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 012200
SVRCLE
OHC083-012215-
/O.NEW.KCLE.SV.W.0231.080801T2200Z-080801T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
600 PM EDT FRI AUG 1 2008

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL KNOX COUNTY IN NORTH CENTRAL OHIO...

* UNTIL 615 PM EDT

* AT 556 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  DANVILLE...OR ABOUT 14 MILES EAST OF MOUNT VERNON...AND MOVING EAST
  AT 27 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GANN

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY
EVENING FOR NORTHWESTERN OHIO.

LAT...LON 4037 8226 4050 8227 4048 8218 4045 8217
      4044 8217 4035 8217 4035 8218
TIME...MOT...LOC 2201Z 284DEG 23KT 4043 8217

$$
1 follow-up statement
000 
WWUS51 KCLE 012216
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
616 PM EDT FRI AUG 1 2008

OHC083-012226-
/O.EXP.KCLE.SV.W.0231.000000T0000Z-080801T2215Z/
KNOX OH-
616 PM EDT FRI AUG 1 2008

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL KNOX COUNTY
EXPIRED AT 615 PM EDT...

THE STORMS HAVE EXITED OUT OF THE WARNING AREA.

LAT...LON 4037 8226 4050 8227 4048 8218 4045 8217
      4044 8217 4035 8217 4035 8218
TIME...MOT...LOC 2200Z 284DEG 23KT 4043 8218

$$

MITCHELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 4:04 PM EDT, 1 hour 56 minutes earlier.

Area forecast discussion, Aug 1, 4:04 PM EDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
404 PM EDT FRI AUG 1 2008

.SYNOPSIS...
UPPER LEVEL TROUGH WILL MOVE ACROSS LAKE ERIE TONIGHT AND INTERACT WITH
A STATIONARY BOUNDARY THAT IS LOCATED OVER NORTHERN OHIO. SURFACE
HIGH PRESSURE WILL BUILD ACROSS THE REGION IN THE WAKE OF A COLD
FRONT THAT WILL MOVE INTO PENNSYLVANIA BY SATURDAY AFTERNOON. THIS
AREA OF HIGH PRESSURE WILL THEN SLIDE EASTWARD AND OFF THE
ATLANTIC COAST ON MONDAY AS THE NEXT STORM SYSTEM TAKES SHAPE
ACROSS THE UPPER GREAT LAKES.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
STATIONARY BOUNDARY STILL LOOKS TO BE NEAR A FKL TO MNN TO FWA
LINE. STARTING TO BREAK THE CAP ACROSS NORTHWESTERN OHIO AND
EXPECT TO SEE SOME SCATTERED TO NUMEROUS THUNDERSTORMS ACROSS THE
WESTERN CWA THROUGH THE EVENING. CAPE VALUES ARE RUNNING BETWEEN
1500 AND 2000 ACROSS THIS AREA WITH THE SHEAR EXPECTED TO IMPROVE
AS THE SHORT WAVE OVER THE UPPER LAKES APPROACHES. WILL HAVE TO
WATCH THE EVOLUTION OF A POTENTIAL MCS OVER MICHIGAN TONIGHT AS IT
ROLLS ACROSS LAKE ERIE TO THE NORTH OF THE STATIONARY BOUNDARY. SEVERE
THUNDERSTORMS WILL BE POSSIBLE WITH THE MAIN THREAT LIKELY STRONG
WINDS. HOWEVER LARGE HAIL MAY BE POSSIBLE WITH THE EVENING
THUNDERSTORMS.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH TUESDAY NIGHT/...
COOLER AND DRIER IN THE WAKE OF THE SHORT WAVE ENERGY FOR
SATURDAY INTO SUNDAY. STILL MAY SEE SOME LINGERING
SHOWERS/THUNDERSTORMS FOR THE NORTHEASTERN CWA ON SATURDAY BUT
SHOULD BE WELL EAST BY SUNDAY. DRIER AIR SATURDAY NIGHT AND SUNDAY
NIGHT WILL ALLOW FOR SOME COOL TEMPERATURES WITH MID 50S FOR SEVERAL
LOCATIONS.

MOISTURE LEVELS WILL ONCE AGAIN INCREASE AS SURFACE HIGH PRESSURE
SLIDES EASTWARD LATE MONDAY INTO TUESDAY. THIS WILL ALLOW FOR THE
RETURN OF THUNDERSTORM CHANCES MONDAY NIGHT THAT WILL CONTINUE
INTO TUESDAY NIGHT AHEAD OF THE NEXT STORM SYSTEM THAT WILL MOVE
OVER THE REGION.

TEMPERATURES WILL BE PLEASANT SATURDAY AND SUNDAY WITH HIGHS IN
THE LOWER TO MIDDLE 80S. WARMER FOR MONDAY AND TUESDAY AS
SOUTHWESTERLY WINDS RETURN. HIGHS WILL APPROACH 90 DEGREES ON
MONDAY WITH UPPER 80S TO MIDDLE 90S COMMON ON TUESDAY.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
THE GFS AND ECMWF ARE RATHER SIMILAR DURING THE PERIOD IN LOWERING
HEIGHTS ACROSS THE EASTERN STATES AND CARVING OUT A LARGE DEEP
UNSEASONABLY COOL UPPER TROUGH OVER ONTARIO AND THE UPPER LAKES
THROUGH THE PERIOD. TEMPERATURES WILL COOL THROUGH THE PERIOD WITH
THE BEST CHANCE FOR SHOWERS AND THUNDERSTORMS ON WEDNESDAY AND AGAIN
TOWARD NEXT WEEKEND.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
INSTABILITY CONTINUES TO INCREASE THIS AFTERNOON ESPECIALLY OVER
WESTERN OHIO WHILE THE LAKE BREEZE IS MOVING ONSHORE FROM BUF TO
CLE. AREAS NEAR LAKE ERIE FROM CLE TO TOL ARE CAPPED PRESENTLY.
EXPECT WIDELY SCATTERED SHOWERS/THUNDERSTORMS TO DEVELOP AFTER 21Z
FROM NEAR MFD WEST TO DFI. THIS ACTIVITY WILL LIKELY MOVE
SOUTHEAST. ANOTHER AREA OF SCATTERED CONVECTION CURRENTLY OVER
UPPER MI AND WI WILL MOVE SOUTHEAST IN CONNECTION WITH AN UPPER
TROUGH ACROSS THE REGION OVERNIGHT SO WE HAVE INCLUDED A PROB30 GROUP
FOR THUNDERSTORMS WITH MVFR CONDITIONS. THIS ACTIVITY SHOULD CLEAR
THE AREA BY 10-12Z WITH VFR CONDITIONS RETURNING.

OUTLOOK...EXPECT PRIMARILY VFR SAT THROUGH MONDAY. MVFR
CONDITIONS CAN BE EXPECTED TUE AND WED FROM SCATTERED
THUNDERSTORMS.

&&

.MARINE...
LOW PRESSURE MOVING EAST FROM NEAR CHICAGO WILL TAKE A THE
STATIONARY BOUNDARY FROM JUST SOUTH OF THE LAKE NORTHWARD AS A WARM
FRONT.  THE LOW WILL PASS ACROSS NORTHERN OHIO WITH THE SYSTEM EAST
OF THE AREA FOR SATURDAY.  THIS WILL RESULT IN VARIABLE WINDS OVER
THE NEXT 12 HOURS AND WINDS/WAVES DEPENDENT UPON THUNDERSTORM
ACTIVITY.  SOME OF THE THUNDERSTORMS TONIGHT COULD BE SEVERE.  A
WEAKER SECONDARY TROUGH WILL SWING ACROSS THE EASTERN LAKES SATURDAY
FOLLOWED BY HIGH PRESSURE BUILDING INTO THE OHIO VALLEY.  SO
NORTH-NORTHWEST FLOW WILL RELAX GOING INTO THE WEEKEND. WAVES
GETTING NEAR 4 FOOT SATURDAY AFTERNOON EAST HALF.  HIGH OVERHEAD
SUNDAY AND EAST OF THE LAKE MONDAY WITH THE LAKE CALM.  NEXT COLD
FRONTAL PASSAGE FOR WEDNESDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...MULLEN
NEAR TERM...MULLEN
SHORT TERM...MULLEN
LONG TERM...REL
AVIATION...REL
MARINE...OUDEMAN
Hazardous weather outlook, Aug 1, 3:26 PM EDT, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
326 PM EDT FRI AUG 1 2008

LEZ061-142>149-162>169-OHZ009>014-019>023-029>033-038-047-089-
PAZ001>003-021930-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-ERIE OH-LORAIN-
CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-HURON-MEDINA-SUMMIT-PORTAGE-
TRUMBULL-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
326 PM EDT FRI AUG 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS DEVELOPING ACROSS MICHIGAN MAY DEVELOP INTO A LARGE
CLUSTER OF THUNDERSTORMS LATER THIS EVENING AND MOVE ACROSS LAKE
ERIE INTO NORTHERN OHIO. STRONG DAMAGING WINDS WILL BE POSSIBLE
WITH THIS AREA OF THUNDERSTORMS THROUGH THE NIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

OHZ003-006>008-017-018-027-028-036-037-021930-
LUCAS-WOOD-OTTAWA-SANDUSKY-HANCOCK-SENECA-WYANDOT-CRAWFORD-MARION-
MORROW-
326 PM EDT FRI AUG 1 2008

...SEVERE THUNDERSTORM WATCH 787 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO AND
NORTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH

SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTHWESTERN OHIO NEAR
A STATIONARY FRONT THAT STRETCHES FROM MARION TO FORT WAYNE. THE
MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. A SECOND ROUND
OF THUNDERSTORMS WILL MOVE TOWARDS NORTHERN OHIO FROM MICHIGAN
LATER TONIGHT WITH THE MAIN THREAT BEING STRONG DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Local storm report, Aug 1, 4:32 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
432 PM EDT FRI AUG 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HAIL             FINDLAY                 41.04N 83.64W
08/01/2008  E0.88 INCH       HANCOCK            OH   PUBLIC

&&

KING
Local storm report, Aug 1, 4:52 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
452 PM EDT FRI AUG 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND GST     VANLUE                  40.98N 83.48W
08/01/2008  E60.00 MPH       HANCOCK            OH   TRAINED SPOTTER

&&

KING

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 4:36 PM EDTSevere Thunderstorm WarningCLEHancock, Wyandot54 min
Aug 1, 7:05 PM EDTSevere Thunderstorm WarningCLEHolmes25 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.